Varieties of increasing trees

  • François Bergeron
  • Philippe Flajolet
  • Bruno Salvy
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 581)

Abstract

An increasing tree is a labelled rooted tree in which labels along any branch from the root go in increasing order. Under various guises, such trees have surfaced as tree representations of permutations, as data structures in computer science, and as probabilistic models in diverse applications.

We present a unified generating function approach to the enumeration of parameters on such trees. The counting generating functions for several basic parameters are shown to be related to a simple ordinary differential equation, d/dzY(z)=φ(Y(z)), which is non linear and autonomous.

Singularity analysis applied to the intervening generating functions then permits to analyze asymptotically a number of parameters of the trees, like: root degree, number of leaves, path length, and level of nodes. In this way it is found that various models share common features: path length is O(n log n), the distribution of node levels and number of leaves are asymptotically normal, etc.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Balińska, K. T., Quintas, L. V., and Szymansky, J. Random recursive forests. Preprint, August 1991.Google Scholar
  2. [2]
    Bender, E. A. Central and local limit theorems applied to asymptotic enumeration. Journal of Combinatorial Theory 15 (1973), 91–111.Google Scholar
  3. [3]
    Bergeron, F., Labelle, G., and Leroux, P. Computation of the expected number of leaves in a tree having a given automorphism, and related topics. preliminary version, 1991.Google Scholar
  4. [4]
    Burge, W. H. An analysis of a tree sorting method and some properties of a set of trees. In First USA-JAPAN Computer Conference Proceedings (October 1972), AFIPS and IPSJ, pp. 372–378.Google Scholar
  5. [5]
    Chen, W., and Ni, W. Heap ordered trees. Personal communication, October 1991. Based on Wen-Chun Ni's Master Thesis, National Taiwan University.Google Scholar
  6. [6]
    Comtet, L.Advanced Combinatorics. Reidel, Dordrecht, 1974.Google Scholar
  7. [7]
    Devroye, L. Applications of the theory of records in the study of random trees. Acta Informatica 26 (1988), 123–130.Google Scholar
  8. [8]
    Evgrafov, M. A.Analytic Functions. Dover, New York, 1966.Google Scholar
  9. [9]
    Flajolet, P. Random tree models in the analysis of algorithms. In PERFORMANCE'87 (1988), P.-J. Courtois and G. Latouche, Eds., Elsevier Science Publishers (North Holland), pp. 171–187. (Invited lecture).Google Scholar
  10. [10]
    Flajolet, P., Gonnet, G., Puech, C., and Robson, J. M. Analytic variations on quadtrees. Algorithmica (1992). 24 pages, to appear.Google Scholar
  11. [11]
    Flajolet, P., and Odlyzko, A. M. Singularity analysis of generating functions. SIAM Journal on Discrete Mathematics 3, 2 (1990), 216–240.Google Scholar
  12. [12]
    Flajolet, P., and Soria, M. Gaussian limiting distributions for the number of components in combinatorial structures. Journal of Combinatorial Theory, Series A 53 (1990), 165–182.Google Scholar
  13. [13]
    Flajolet, P., and Soria, M. General combinatorial schemas: Gaussian limit distributions and exponential tails. Discrete Mathematics (1991). To appear in the Special Issue on Combinatorics and Algorithms, A. S. Fraenkel Editor. Available as Research Report 632, LRI, Université Paris-Sud, January 1991. 21 pages.Google Scholar
  14. [14]
    Ford, W. B.Studies on divergent series and summability and the asymptotic developments of functions defined by Maclaurin series, 3rd ed. Chelsea Publishing Company, New York, 1960.Google Scholar
  15. [15]
    Françon, J. Arbres binaires de recherche: Propriétés combinatoires et applications. RAIRO Informatique Théorique 10, 12 (Dec. 1976), 35–50.Google Scholar
  16. [16]
    Gastwirth, J. L. A probability model of a pyramid scheme. American Statistician 31 (1977), 79–82.Google Scholar
  17. [17]
    Gastwirth, J. L., and Bhattacharya, P. K. Two probability models of pyramid or chain letter schemes demonstrating that their promotional claims are unreliable. Operations Research 32, 3 (May–June 1984), 527–536.Google Scholar
  18. [18]
    Gonnet, G. H., and Baeza-Yates, R. Handbook of Algorithms and Data Structures: in Pascal and C, second ed. Addison-Wesley, 1991.Google Scholar
  19. [19]
    Goulden, I. P., and Jackson, D. M.Combinatorial Enumeration. John Wiley, New York, 1983.Google Scholar
  20. [20]
    Graham, R., Knuth, D., and Patashnik, O. Concrete Mathematics. Addison Wesley, 1989.Google Scholar
  21. [21]
    Hennequin, P. Combinatorial analysis of quicksort algorithm. RAIRO Theoretical Informatics and Applications 23, 3 (1989), 317–333.Google Scholar
  22. [22]
    Joyal, A. Une théorie combinatoire des séries formelles. Advances in Mathematics 42, 1 (1981), 1–82.Google Scholar
  23. [23]
    Knuth, D. E. The Art of Computer Programming, vol. 1: Fundamental Algorithms. Addison-Wesley, 1968. Second edition, 1973.Google Scholar
  24. [24]
    Knuth, D. E. The Art of Computer Programming, vol. 3: Sorting and Searching. Addison-Wesley, 1973.Google Scholar
  25. [25]
    Knuth, D. E., and Pittel, B. A recurrence related to trees. Proceedings of the American Mathematical Society 105, 2 (Feb. 1989), 335–349.Google Scholar
  26. [26]
    Leroux, P., and Viennot, G. X. Combinatorial resolution of systems of differential equations I: Ordinary differential equations. In Combinatoire Énumérative (1986), G. Labelle and P. Leroux, Eds., no. 1234 in Lecture Notes in Mathematics, Springer-Verlag, pp. 210–245.Google Scholar
  27. [27]
    Leroux, P., and Viennot, X. G. Combinatorial resolution of systems of differential equations. IV. separation of variables. Discrete Mathematics 72 (1988), 237–250.Google Scholar
  28. [28]
    Louchard, G. Exact and asymptotic distributions in digital and binary search trees. RAIRO Theoretical Informatics and Applications 21, 4 (1987), 479–495.Google Scholar
  29. [29]
    Mahmoud, H.Evolution of Random Search Trees. John Wiley, New York, 1991. In press.Google Scholar
  30. [30]
    Mahmoud, H. M. Distances in random plane-oriented recursive trees, 1991. Preprint. To appear in the Journal of Applied and Computational Mathematics, special issue on asymptotic analysis in discrete mathematics.Google Scholar
  31. [31]
    Mahmoud, H. M., Smythe, R. T., and Szymański, J. On the structure of random plane-oriented recursive trees and their branches, 1991. Preprint.Google Scholar
  32. [32]
    Meir, A., and Moon, J. W. On the altitude of nodes in random trees. Canadian Journal of Mathematics 30 (1978), 997–1015.Google Scholar
  33. [33]
    Meir, A., and Moon, J. W. Recursive trees with no nodes of out-degree one. Congressus Numerantium 66 (1988), 49–62.Google Scholar
  34. [34]
    Najock, D., and Heyde, C. C. On the number of terminal vertices in certain random trees with an application to stemma constructions in philology. Journal of Applied Probability 19 (1982), 675–680.Google Scholar
  35. [35]
    Stanley, R. P. Enumerative Combinatorics, vol. I. Wadsworth & Brooks/Cole, 1986.Google Scholar
  36. [36]
    Szymański, J. On a non-uniform random recursive tree. In Random Graphs '85, M. Karoński and Z. Palka, Eds., vol. 33 of Annals of Discrete Mathematics. North-Holland, 1987, pp. 297–306.Google Scholar
  37. [37]
    Titchmarsh, E. C. The Theory of Functions, second ed. Oxford University Press, 1939.Google Scholar
  38. [38]
    Vitter, J. S., and Flajolet, P. Analysis of algorithms and data structures. In Handbook of Theoretical Computer Science, J. van Leeuwen, Ed., vol. A: Algorithms and Complexity. North Holland, 1990, ch. 9, pp. 431–524.Google Scholar
  39. [39]
    Vuillemin, J. A unifying look at data structures. Communications of the ACM 23, 4 (Apr. 1980), 229–239.Google Scholar
  40. [40]
    Wilf, H. S. Generatingfunctionology. Academic Press, 1990.Google Scholar
  41. [41]
    Wilson, R. Functions with dominant singularities of the generalized algebraic-logarithmic type (II): On the order of the Hadamard product. Proceedings of the London Mathematical Society, Series 2 43, 2190 (1937), 417–438.Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • François Bergeron
    • 1
  • Philippe Flajolet
    • 2
  • Bruno Salvy
    • 2
  1. 1.LACIM Université du Québec à MontréalMontréalCanada
  2. 2.Algorithms Project INRIA RocquencourtLe ChesnayFrance

Personalised recommendations